Provigil, Other Drugs or Early Mental Patient Retirement
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Provigil, Other Drugs or Early Mental Patient Retirement

[Editor's note (Dr. Phelps): the following question has been edited to decrease identifiability, at the italics; he may be brave and ready for sacrifice to decrease stigma, but generally nowadays it's still worth being cautious about the risk to one's career with disclosing bipolar disorder, so to be safe, I just made it a bit more generic...]

Greetings.  I am in my 3rd year of graduate school.  My first 2 years I experienced mild  but tolerable swings adjusted tolerably by medication.   Now in my 3rd year, I have been through one serious upswing and no down--I am 26 and I have been on meds for 8 years;

2 questions
1.  Provigil was given to me to help get me out of bed; but when it came to exam time; nothing could work to get my brain pumping towards any real sense of success; in fact I virtually when from honors to honorless--and I have had to scrape by on medication.. Does provigil cause brain damage.  Or perhaps its a combo of everything else.  paxil- trattera-lamictal--klonopin; all i know is i secretly went through a year on no meds kicked ass and now I am suffering for it but the only way I think I can finish my degree is by reverting back to no meds and gambling.  Pretty scary huh--

2.  At what point to I just say that I took on to big of a burden and just take a step back and look into early mental patient retirement.  Many have likened me to a Ted Turner --  I have made and lost a lot of money; and know I just want some track to focus on;  whatever...thoughts from the inner sanctum of medical stagnation
 

Dear J' -- 
With apologies for the shortness of my reply, as I just lost about an hour of work and got that nice little message from Microsoft: "sorry for any inconvenience"...

Suffice to say that it sounds like you could have cycled into depression (e.g. the tone of the "inner sanctum of medical stagnation", the lack of any real sense of success).  If that was true, we should be wondering if the current medications could have contributed to the cycling (as opposed to wondering about brain damage, of which there are no reports to my knowledge with that or any of your current medications (except Paxil if you go for the hyperbole of Dr. Glenmullen). 

Two stimulants (provigil and strattera), one antidepressant, and one mood stabilizer (unless you count Klonopin, perhaps a weak second), where the mood stabilizer is not one of the ones that's clearly been shown to control cycling induced by antidepressants -- I'd encourage you to talk with your doctor about getting on a regimen that is focused on supressing cycling, as opposed to the current focus which seems primary to have targeted depressive symptoms.  

The previously Microsofted away version had a bit more of a rant about antidepressants and inducing cycling, my usual soapbox you can find among several of my other answers on this site.  

Definitely not time for gambling, "no meds", or early retirement.  Good luck, get on with some changes in your regimen promptly.  

Dr. Phelps


Published July, 2003
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?